Case Presentation: Our patient is a 63-year-old Caucasian male with a past medical history of schizophrenia on risperidone, psychogenic polydipsia and chronic hyponatremia. He presented to the emergency department after being discovered unresponsive in a personal care home. He was tachycardic with a heart rate of 110, hypertensive with a blood pressure of 194/95 mmHg and febrile with a high-grade fever of 102 F. On examination, he was minimally responsive to painful stimuli and rigidity was noted in both upper and lower extremities bilaterally. Rest of his neurological examination was unremarkable. Non-contrast computerized tomography (CT) scan of his head did not reveal any acute intracranial pathology. Laboratory investigations revealed serum sodium level of 110 mEq/L, serum osmolality of 240 mOsm/kg, urine sodium of 79 mEq/L and urine osmolality of 445 mOsm/kg. He was treated with hypertonic saline for acute hyponatremia secondary to syndrome of inappropriate ADH secretion (SIADH). Additional investigations revealed creatinine phosphokinase (CPK) of 1798 U/L, lactate of 1.7 mmol/L and brain natriuretic peptide (BNP) of 27 pg/ml. Cerebrospinal fluid (CSF) analysis showed white cell count of 40/cu mm, glucose level of 92 mg/dl and protein level of 54 mg/dl. Electroencephalogram (EEG) was not suggestive of status epilepticus or any ongoing seizure activity. He continued to have a high-grade fever of 102 F and remained unresponsive despite gradual correction of sodium level to 120 mEq/L. There was an increase in rigidity in both upper and lower extremities bilaterally. Non-contrast magnetic resonance imaging (MRI) of head did not show any signs of infarction or central pontine myelinolysis. Based on these data, a working diagnosis of neuroleptic malignant syndrome (NMS) with hyponatremia secondary to syndrome of inappropriate ADH secretion (SIADH) was made. Risperidone was discontinued and the patient was started on dantrolene. A remarkable decrease in rigidity with improvement in mental status was noted. He had a complete resolution of his symptoms after three days of treatment.
Discussion: Hyponatremia can mask the clinical picture of neuroleptic malignant syndrome (NMS) making it difficult to diagnose. The pathophysiology of acute hyponatremia in neuroleptic malignant syndrome is not clearly understood. Different mechanisms like syndrome of inappropriate ADH secretion (SIADH), cerebral salt wasting and psychogenic polydipsia have been hypothesized. Different animal models have been developed to explain the pathogenesis of neuroleptic malignant syndrome and its associated abnormalities but they do not fully correspond to the human syndrome. Further clinical research is required to explain the pathophysiology of neuroleptic malignant syndrome and its associated fluid and electrolyte disturbances.
Conclusions: Neuroleptic malignant syndrome (NMS) has frequently been associated with various electrolyte abnormalities especially hyponatremia. Patient presenting with altered mental status warrant treatment of both the underlying etiologies for rapid recovery.
To cite this abstract:Khanam, R; Zia, H; Bukhari, S. BETWEEN THE ROCK AND THE HARD PLACE- HYPONATREMIA MASKING NEUROLEPTIC MALIGNANT SYNDROME (NMS). Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 762. https://www.shmabstracts.com/abstract/between-the-rock-and-the-hard-place-hyponatremia-masking-neuroleptic-malignant-syndrome-nms/. Accessed December 11, 2019.